Alert archive / North Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at May 7, 2005, 9:54 PM CDT for McLean County, Oliver County, North Dakota. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2005, 9:54 PM CDT (02:54 UTC)
- Expired
- May 8, 2005, 12:45 PM CDT
- In force
- 15 hr
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties McLean County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KBIS 080254
FFWBIS
NDC055-065-080600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
954 PM CDT SAT MAY 7 2005
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
FLASH FLOOD WARNING FOR...
SOUTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 1245 PM CDT
* AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER EASTERN OLIVER AND
SOUTHEASTERN MCLEAN COUNTIES. THE THUNDERSTORMS WERE MOVING NORTHWEST
AT 15 MPH.
* THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES...ALTHOUGH SOME CITIES
IN THE WARNING AREA INCLUDE UNDERWOOD...WASHBURN AND CENTER.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 4733 10068 4732 10077 4716 10077 4715 10095
4703 10088 4699 10093 4699 10133 4724 10135
4724 10127 4726 10125 4733 10137 4767 10139
4768 10068
$$
JCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:15 PM CDT, 6 hours 39 minutes earlier.
Area forecast discussion, May 7, 3:15 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT SAT MAY 7 2005 .SHORT TERM... A SLOW MOVING MID LEVEL LOW/TROUGH...WHICH OCCASIONALLY CLOSES OFF...WILL BE PUSHING ACROSS NORTH DAKOTA TODAY THROUGH EARLY MONDAY MORNING. THIS WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO OUR REGION AS THE WEEKEND PROGRESSES. THE FIRST WAVE OF ACTIVITY FROM LAST NIGHT IS LIFTING EAST AND NORTH OF OUR FORECAST AREA AS ITS ASSOCIATED SHORT WAVE EXITS THE REGION. THE 4KM WRF MODEL FROM 00Z LAST NIGHT IS FORECASTING A LINE OF STRONG CONVECTION THIS AFTERNOON (21Z) FROM NEAR BISMARCK TO BEACH ON THE MONTANA BORDER. THE MODEL THEN TILTS THIS LINE TO A DEVILS LAKE/BEACH LINE BY 03Z. IF CORRECT THE BEST CHANCE OF RAIN AND THUNDER IN IN SOUTH CENTRAL NORTH DAKOTA WILL BE LATE THIS AFTERNOON...WITH THE ACTIVITY THEN SHIFTING TO OUR NORTHERN ZONES FOR TONIGHT. SUNDAY WILL FIND MOST OF OUR AREA ON THE NW SIDE OF THE SURFACE TROUGH WHERE SHOWERS AND LEES VIGOROUS THUNDERSTORMS WILL BE THE MAIN FEATURE. A SMALL SOUTHEASTERN PORTION OF OUR FORECAST AREA WILL REMAIN ON THE WARM AND MORE ACTIVE SIDE OF THE FRONT. .LONG TERM... WEDNESDAY THROUGH SATURDAY NIGHT...A LONGWAVE TROUGH OVER THE WESTERN CONUS ON WEDNESDAY EVENTUALLY CUTS OFF FROM THE MAIN FLOW OF THE WESTERLIES IN CANADA BY THURSDAY...REMAINS OVER THE WESTERN CONUS FRIDAY...THEN WEAKENS SIGNIFICANTLY WHILE LIFTING NORTHWARD TOWARDS MONTANA AND THE DAKOTAS. WILL KEEP CHANCE OF SHOWERS IN THE EXTENDED FOR WEDNESDAY AND THURSDAY WITH STRONGER UPPER TROUGH/LOW SUPPORT. KEPT THE FORECAST DRY FOR FRIDAY FOR ALL BUT SOUTHWESTERN NORTH DAKOTA...AND WENT DRY FOR SATURDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE && RSL/JV
Hazardous weather outlook, May 7, 5:09 AM CDT, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 509 AM CDT SAT MAY 7 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081008- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 509 AM CDT SAT MAY 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM IN SOUTHEASTERN MONTANA THIS MORNING WAS PULLING MOISTURE AND WARM AIR INTO THE REGION. TEMPERATURES SHOULD REACH THE 70S AND LOWER 80S THIS AFTERNOON AND THE ATMOSPHERE WILL BECOME VERY UNSTABLE. THUNDERSTORMS ARE LIKELY TODAY...SOME POSSIBLY SEVERE WITH LARGE HAIL AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, May 7, 7:12 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FUNNEL CLOUD 10 N MCCLUSKY 47.63N 100.44W
05/07/2005 SHERIDAN ND FIRE DEPT/RESCUE
COULD NOT DETERMINE IF IT WAS REACHING GROUND.
&&
SWICHELocal storm report, May 7, 8:59 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
859 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 10 S STRASBURG 45.99N 100.16W
05/07/2005 0.88 INCH EMMONS ND TRAINED SPOTTER
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:11 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 65 min |
| May 7, 8:27 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 64 min |
| May 8, 3:20 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 55 min |
| May 8, 3:33 PM CDT | Tornado Warning | BIS | Dickey, McIntosh | 43 min |
| May 8, 4:03 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 27 min |
| May 8, 4:16 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 59 min |
| May 8, 4:32 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 43 min |
| May 8, 4:57 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 71 min |
| May 8, 5:17 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 59 min |
| May 8, 5:19 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 29 min |
| May 8, 5:57 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 63 min |
| May 8, 6:27 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 63 min |
| May 8, 6:28 PM CDT | Flash Flood Warning | BIS | Morton | 3 hr |
| May 8, 6:50 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 55 min |
Nearby
Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.